Hail, Baylor
- When
- May 25, 2:20 PM CST
- Where
- Baylor County, 4.75 mi SE of Seymour
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.550, -99.192
Social media video.
A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma. The combination of strong dynamics/kinematics, locally extreme instability (objective analysis depiction >6000 J/kg CAPE) and unseasonably rich low-level moisture was sufficient for significant supercell thunderstorms. An initial round of supercells developed across portions of western-north Texas and eventually spread into portions of southwestern and southern Oklahoma through the evening. All severe hazards, including multiple tornadoes, were observed with the most robust and longest-sustaining storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 1:28 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 228 PM CDT Sat May 25 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 218 PM CDT Sat May 25 2024 A Moderate severe risk will remain through much of our Oklahoma CWA to an Enhanced risk across our Texas CWA through midnight with the potential of severe storms rapidly growing to supercells initiating east of an approaching dryline and Pacific-based cold front. Increasing moisture will continue to destabilize the warm sector which includes our entire CWA while strong mixing off the surface may erode a weak cap as a low-level jet will be strengthening overnight. Steepening mid-level lapse rates will result in strong to extreme Mixed Layer CAPE values. The strong instability along with strong shear could start convective initiation later this afternoon into the evening hours with supercells producing very large hail while DCAPE values in excess of 1500 J/kg could produce over 80 mph downburst winds as well as a risk for tornados. Should it develop, it would be fairly fast moving across our CWA and exiting after midnight as the surface boundaries (dryline/cold front) start pushing in from the west. Expecting Sunday to be dry. && .LONG TERM... (Sunday night through next Friday) Issued at 218 PM CDT Sat May 25 2024 We are still expected to stay dry next week Monday but the forecast becomes "wetter" from Tuesday on with increasing storm probabilities through the latter half of next week. Although sunny and unseasonably warmer (upper 80s to lower 90s) but less humid on Monday, increasing afternoon cloud cover will be cooling temperatures to more seasonably average as next week progresses. However, could still feel muggy if the moister ECMWF solution is correct. Models in agreement with an upper ridge building over the western U.S. returning the Southern Plains to a northwest flow pattern expelling a series of shortwaves resulting in MCS activity coming down from the Central & Southern High Plains. As a result, will maintain POPs for elevated storms from this complex every evening/night starting Tuesday. Down in the lower levels, models also in agreement with increasing moisture transport reforming a dryline lee of the Colorado/New Mexico Rockies with each daytime punch only making it to the New Mexico/Texas state lines. Models do differ with the strength of the moisture return and instability into our area with the ECMWF more aggressive and unstable advecting upper 60s dew points by Wednesday along with a warm front lifting into our area on Friday. Meanwhile, moisture advection is slightly weaker (lower 60s dew points) with a less defined warm front passage with the GFS solution. Without the potential of a surface boundary until the end of the week, both models in agreement with moisture ascent seen in the isentropic fields from the lower through mid-levels for warm advection rain showers although may stay capped for any surface based convection. Thursday night/Fridays convection could be more widespread with a stronger vort-max coming through over a lifting warm front. As far as severe, the overall "moister" ECMWF would suggest a few strong storms with up to 1500 J/kg of MUCAPE although shear would be very weak for any severe organization. Long range models deviate at the end of this week with the handling of a large amplitude trough digging through this weekend as per the ECMWF with more of a short wave with the GFS solution. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Sat May 25 2024 Mainly VFR conditions this afternoon outside of near the Red river where some lingering MVFR ceilings will linger into the afternoon hours. Otherwise gusty south/southeast winds will also develop during the afternoon hours. Some convection is expected to develop across the west and move east across the area this evening. LLWS will also occur overnight as the LLJ strengthens to near 50kts. Some MVFR ceilings may redevelop late tonight into Sunday morning, but should be short-lived as surface winds veer ahead of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 91 61 87 / 40 0 0 0 Hobart OK 64 94 60 92 / 20 0 0 0 Wichita Falls TX 72 97 63 92 / 30 0 0 0 Gage OK 60 89 54 91 / 10 0 0 0 Ponca City OK 68 88 58 86 / 60 0 0 0 Durant OK 72 94 65 89 / 40 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 252 PM CDT Sat May 25 2024 OKZ004>048-050>052-TXZ083>090-262000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 252 PM CDT Sat May 25 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Severe thunderstorms will be possible this afternoon through the evening hours with supercells that could produce up to softball size hail and up to 80 mph or higher downburst wind gusts. Long track tornadoes will also be possible anywhere in the risk area. All of our area is within a risk for severe storms with the highest risk area across northern through central and southwest Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across our entire area should prepare for severe weather operations through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms chances will return on Tuesday and every day and night through Friday. A few of these storms could become strong to low-end severe. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
232 PM CDT Sat May 25 2024
TXZ084-087-252000-
Foard TX-Knox TX-
232 PM CDT Sat May 25 2024
...A strong thunderstorm will impact portions of southern Foard and
northwestern Knox Counties through 300 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Truscott, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Crowell, Truscott, and Margaret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3406 9966 3383 9948 3362 9999 3363 10000
3383 10000
TIME...MOT...LOC 1931Z 236DEG 32KT 3375 9994
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
30The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
3 hail, 3 tornado. Local standard time, as filed.
Social media video.
Relayed by broadcast media.
Relayed by amateur radio.
This tornado was observed by many storm spotters and storm chasers. It developed on the northeast edge of Windthorst damaging trees along Zihlman Road. Otherwise it moved northeast crossing into Clay County just south of Veitenheimer Road.
The Windthorst Tornado moved from Archer County into Clay County northeast of Windthorst. The tornado shifted east-northeast and then east after it moved into Clay County. Tree damage was observed soon after it moved into Clay County. A house received some shingle damage and a barn suffered significant roof damage as the tornado approached Conrady Road. The tornado continued east with no additional damage noted before dissipating.
This tornado was observed by storm spotters and chasers including off-duty NWS meteorologists. Trees were snapped along FM-1883 west of the community of Deer Creek. Otherwise the specific path was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180812, 1180813, 1180976, 1183030, 1183033, 1183035.